Hail, Boyd
- When
- July 24, 6:45 PM EST
- Where
- Boyd County, Ashland
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.470, -82.630
Thunderstorms formed due to a cool pool of air aloft, along with disturbances rotating around this upper air feature.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Thunderstorms formed due to a cool pool of air aloft, along with disturbances rotating around this upper air feature.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 24, 6:39 PM EST, 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 739 PM EDT TUE JUL 24 2007 .SYNOPSIS... AN UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY DRIFT NORTHWESTWARD...FROM OUR AREA TO THE GREAT LAKES...BY THE END OF THE WORK WEEK. A COLD FRONT WILL APPROACH ON SATURDAY. && .NEAR TERM /THROUGH WEDNESDAY/... UPPER LEVEL LOW WILL SLOWLY DRIFT NORTHWESTWARD. DUE TO POSITION OF THE UPPER LOW AND WITH PLENTY OF MOISTURE OVER THE REGION...SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS THE REGION THROUGH THE PERIOD. BEST TIME FOR STORMS SHOULD BE WITH THE HEATING IN THE AFTERNOON...AND COOLING ALOFT LATE AT NIGHT AND EARLY IN THE MORNING. WILL THEREFORE GO WITH HIGHEST POPS DURING THESE PERIODS. MODELS WERE WAY TOO COLD ON LOW TEMPERATURES LAST NIGHT...SO WILL STAY TOWARD THE HIGHER SIDE OF MOS GUIDANCE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... PESKY UPPER LEVEL LOW WILL HANG AROUND FOR A FEW MORE DAYS...WHICH IS THE DOMINANT FEATURE OF THE SHORT TERM FORECAST. KEY TO THE WEATHER IN THE CWA WILL BE THE LOCATION OF THIS UPPER LEVEL LOW IN RELATION TO THE FORECAST AREA. BOTH THE NAM AND THE GFS TAKE THIS ENTITY OFF TO THE NORTHWEST OVER SOUTHEAST MICHIGAN AT A LEISURELY PACE. EXPECTING THE BEST INSTABILITY FOR CONVECTION ON THE SOUTHERN AND EASTERN SIDE OF THIS SYSTEM. THEREFORE...HAVE TAILORED POP GRIDS TO REFLECT THE BEST CHANCES IN THE NORTHWEST ZONES...ALONG WITH THE MOUNTAINS AS A RESULT OF DAYTIME HEATING AIDING THAT PARTICULAR PROCESS. DO NOT FEEL CONFIDENT ENOUGH IN THE TIMING AND PLACEMENT OF VORTICITY LOBES ROTATING AROUND THE LOW THIS FAR OUT...SO WENT WITH A MORE GENERAL BROAD BRUSH APPROACH TO THE POPS. USED A DIURNAL WEATHER TOOL TO KEEP THUNDERSTORMS DURING THE DAY...AND SHOWERS DURING THE OVERNIGHTS. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... FRIDAY NIGHT...THE UPPER LEVEL SYSTEM WILL FINALLY KICK OUT OF THE REGION. AN ELONGATED SURFACE BOUNDARY STRETCHING FROM A SURFACE LOW THAT WILL BE MOVING INTO LABRADOR WILL MOVE IN FROM THE NORTHWEST. THIS SURFACE SYSTEM WILL BE JOINED BY YET ANOTHER UPPER LEVEL LOW ROTATING THROUGH THE GREAT LAKES...AND COULD AID IN DEVELOPING A WAVE ALONG THE SURFACE BOUNDARY. ALL IN ALL...THIS WILL TRANSLATE INTO AN EXTENDED PERIOD OF INSTABILITY WITH THE NORTHWESTERN ZONES FAVORED A BIT BETTER FOR CONVECTION. ATMOSPHERE WILL TRY TO DRY OUT...UPON SLOW PASSAGE OF THIS SYSTEM...FOR THE BEGINNING OF THE UPCOMING WORK WEEK. WAS RELUCTANT TO KEEP POPS OUT OF THE SOUTHERN ZONES DUE TO A LINGERING TROUGH AXIS EXTENDING BACK INTO THE DEEP SOUTH. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... 00Z WEDNESDAY THROUGH 00Z THURSDAY... UPPER LEVEL LOW WILL CONTINUE TO INFLUENCE THE WEATHER OVER THE REGION AS IT LIFTS SLOWLY NORTH NORTHWEST. THIS WILL LEAVE THE REGION IN AN AREA WHERE SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE SCATTERED ACROSS THE REGION THROUGH THE PERIOD...CAUSING PATCHES OF IFR CONDITIONS. MOST OF THE STORMS WILL BE OVER THE SOUTHEAST AND IN THE AFTERNOON AND EVENING. IN ADDITION LATE TONIGHT...SOME FOG IS POSSIBLE IN AREAS THAT RECEIVED RAINFALL...BUT IT SHOULD NOT BE OVERLY DENSE DUE TO PREVAILING 4000 TO 8000 FOOT CEILINGS. AVIATION OUTLOOK...WEDNESDAY NIGHT THROUGH SUNDAY...MAINLY DIURNAL AFTERNOON THUNDERSTORMS... ESPECIALLY IN THE MOUNTAINS...THE REMAINDER OF THE WEEK AS AN UPPER LOW HANGS AROUND THE AREA. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...26/RPY NEAR TERM...RPY SHORT TERM...26 LONG TERM...26 AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 313 AM EDT TUE JUL 24 2007 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032- 039-040-250715- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON- TAYLOR-UPSHUR-BARBOUR- 313 AM EDT TUE JUL 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024-025-033>038-046-047-250715- DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH- 313 AM EDT TUE JUL 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SOME STORMS THAT DEVELOP TODAY MAY CONTAIN GUSTY WINDS AND SMALL HAIL. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
330 PM EDT TUE JUL 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0321 PM HAIL MIDDLEPORT 39.00N 82.10W
07/24/2007 U0.75 INCH MEIGS OH PUBLIC
EVENT OCCURRED BETWEEN
306 PM 07/24/2007 AND 321 PM 07/24/2007
&&
NNNNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
558 PM EDT TUE JUL 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 4 SSW GAGE 38.75N 82.43W
07/24/2007 E0.75 INCH GALLIA OH TRAINED SPOTTER
2 MILES SOUTH OF CADMUS ON ROUTE 141.
&&
PGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 607 PM EDT TUE JUL 24 2007 OHZ087-242230- LAWRENCE OH- 607 PM EDT TUE JUL 24 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 607 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES NORTHWEST OF CHESAPEAKE...MOVING SOUTH AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... SCOTTOWN...SOUTH POINT...PROCTORVILLE AND BURLINGTON. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF ONE AND ONE QUARTER INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 642 PM EDT TUE JUL 24 2007 OHZ087-WVZ006-242315- LAWRENCE OH-CABELL WV- 642 PM EDT TUE JUL 24 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 642 PM EDT...A STRONG THUNDERSTORM WAS OVER LAKE VESUVIUS...MOVING SOUTHEAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... GREEN BOTTOM...VERNON...SCOTTOWN...PEDRO...AID AND PROCTORVILLE. WIND GUSTS TO 40 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF AN INCH PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 729 PM EDT TUE JUL 24 2007 KYZ101-250000- GREENUP KY- 729 PM EDT TUE JUL 24 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 729 PM EDT...A STRONG THUNDERSTORM WAS OVER EAST CENTRAL GREENUP COUNTY...OR ABOUT OVER IRONTON. THE STORM WAS NEARLY STATIONARY. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE RUSSELL... RACELAND...GREENUP AND FLATWOODS. WIND GUSTS TO 50 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 26
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
730 PM EDT TUE JUL 24 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL IRONTON 38.55N 82.66W
07/24/2007 U0.88 INCH LAWRENCE OH PUBLIC
&&
NNNNThe Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 23:45 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35915, 35916.